Eczema is not just skin deep…

A cautionary tale….

Mum with eczema lost sight in one eye after using steroid cream

Steroids are a valuable tool in many diseases but they can have serious systemic and ocular side effects.

I have seen several patients suffer vision loss due to careless use of topical steroid creams, steroid injections in and around the eye and steroid tablets.

Some of the patients were even under ophthalmology follow up but the steroid side effects were not taken seriously enough.

Ocular side effects of steroids include raised eye pressure which can lead to glaucoma, cataract formation and reduced immunity with higher risk of ocular infection and vision loss.

I would advise that if you are on steroids, please have regular eye tests with your optician at the very least.

We have successfully treated such patients with a variety of different approaches.

One approach, as this patient has managed to do, is to wean off steroids completely with dietary and lifestyle modifications or onto steroid sparing agents.

However, I would advise that this is done with close experienced medical supervision and only in select cases.

Links to other interesting cases

Leave a Reply